Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 118, NWS Milwaukee, WI

July 23, 2005Ozaukee County, Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 23, 2005, 3:21 PM CDT for Ozaukee County, Washington County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 3:21 PM CDT (20:21 UTC)
Expired
Jul 23, 2005, 4:01 PM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Ozaukee County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 68 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:50 PM CDTSevere Thunderstorm WatchSPC3 hr
Jul 23, 3:10 PM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 232021
SVRMKX
WIC089-131-232115-
/O.NEW.KMKX.SV.W.0118.050723T2021Z-050723T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
321 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN
  OZAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 415 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTHWEST OF KEWASKUM TO 18 MILES WEST OF
  HARTFORD...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KEWASKUM AROUND 330 PM CDT...
  HARTFORD AROUND 335 PM CDT...
  WEST BEND AROUND 340 PM CDT...
  JACKSON AROUND 345 PM CDT...

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
HAIL. SEEK SHELTER IMMEDIATELY

LAT...LON 4345 8780 4335 8788 4333 8787 4328 8790
      4321 8789 4322 8839 4354 8837 4354 8784
      4355 8778

$$

ZAJDEL
3 follow-up statements
000 
WWUS53 KMKX 232029
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT SAT JUL 23 2005

WIC089-131-232115-
/O.CON.KMKX.SV.W.0118.000000T0000Z-050723T2115Z/
WASHINGTON-OZAUKEE-
328 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR
OZAUKEE AND WASHINGTON COUNTIES...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM KEWASKUM TO 9 MILES NORTHEAST OF 
WATERTOWN...MOVING EAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SAINT LAWRENCE BY 335 PM CDT...
  FILLMORE...WEST BEND AND SLINGER BY 340 PM CDT...                  
  WAUBEKA...RICHFIELD AND HUBERTUS BY 345 PM CDT...  
  BEAR VALLEY BY 350 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
WESTERN AND CENTRAL WISCONSIN. THIS IS AN EXTREMELY DANGEROUS 
SITUATION SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR
SOUTHEASTERN WISCONSIN.

LAT...LON 4345 8780 4335 8788 4333 8787 4328 8790
      4321 8789 4322 8839 4354 8837 4354 8784
      4355 8778

$$

BORGHOFF
000 
WWUS53 KMKX 232052
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
351 PM CDT SAT JUL 23 2005

WIC089-131-232115-
/O.CON.KMKX.SV.W.0118.000000T0000Z-050723T2115Z/
WASHINGTON-OZAUKEE-
351 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR
OZAUKEE AND WASHINGTON COUNTIES...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM BELGIUM TO HUBERTUS...MOVING EAST AT 55 
MPH.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
MOST OF WISCONSIN. THIS IS AN EXTREMELY DANGEROUS SITUATION SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4345 8780 4335 8788 4333 8787 4328 8790
      4321 8789 4321 8836 4354 8804 4354 8784
      4355 8778

$$

BORGHOFF
000 
WWUS53 KMKX 232101
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 PM CDT SAT JUL 23 2005

WIC089-131-232111-
/O.CAN.KMKX.SV.W.0118.000000T0000Z-050723T2115Z/
WASHINGTON-OZAUKEE-
401 PM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR OZAUKEE AND WASHINGTON
COUNTIES IS CANCELLED...

THE STORMS THAT HAD BEEN PRODUCING DAMAGING WINDS HAS 
WEAKENED...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4345 8780 4335 8788 4333 8787 4328 8790
      4321 8789 4321 8836 4354 8804 4354 8784
      4355 8778

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:30 AM CDT, 11 hours 51 minutes earlier.

Area forecast discussion, Jul 23, 3:30 AM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT SAT JUL 23 2005

.DISCUSSION...FORECAST FOCUS ON PRECIP CHANCES TODAY/TONIGHT...AND
HEAT ON SUNDAY.

SFC ANIMATION SHOWS HI PRES RDG STILL NOSING INTO CWA WITH QUIET
ERLY FLOW AND DRIER DEW POINTS. HOWEVER FAIRLY POTENT WAA/H8 SPEED
CONVERGENCE ALREADY TAKING SHAPE ACRS SE MN/NE IA WITH BAND OF
CONVECTION THERE. MODELS SHOW A SHORT WAVE SWINGING THRU DURG MAINLY
MRNG HRS. MORE SHORT WAVE ENERGY BACK IN DAKOTAS WITH MORE VIGOROUS
CLUSTER OF STORMS. GFS SHOWING ALMOST AN INCH OF RAIN BY 18Z. WILL
OPT FOR MAXES TODAY THAT ARE HIGHER THAN GFS MOS BUT LOWER THAN ETA
MOS. THIS LARGELY DUE TO UPSTREAM CLOUD/PCPN TRENDS.

POTENTIAL TIGHT SW/NE GRADIENT IN CWA POPS TNGT AS TSTMS RIDE AROUND
UPR RIDGE WITHIN WAA REGIME BEING FED BY LLJ. LLJ LARGELY FOCUSES
BEST COVERAGE OF PCPN IN NERN CWA AND FURTHER NORTH INTO GRB CWA.
BEST H8 THERMAL PACKING ACRS WRN CWA B4 6Z AND THEN ERN CWA AFT 6Z.
GFS/NAM HAVE H8 HOT PROD FIRMLY ENTRNCHED ACRS CWA BY 12Z SUN.

THE HOT H8 AXIS THEN SITS ACROSS CWA FOR SUN WITH THE H8 TEMPS STILL
WITHIN 24C TO 26C RANGE...HOTTEST NR WI/IL BORDER. WILL GO AHEAD
AND ISSUE A HEAT ADVISORY FOR ENTIRE CWA FOR SUNDAY WITH HEAT
INDICES STILL SHOWING VALUES AOA 105. ATMOS CAPPED SO WILL RETAIN
GOING DRY FCST.

MON THROUGH TUE TIME FRAME SHOWING SERIES OF RIPPLES WITHIN MORE
ZONAL H5 FLOW. H2 PROGS INDICATING CWA SITTING BENEATH RRQ OF ULJ...
WITH AREAS OF UPR LVL DIVERGENCE. H8 CONVERGENCE ALSO A PLAYER...SO
COULD SEE SOME BENEFICIAL RUNS WITH THIS REGIME...DEPENDING OF
COURSE ON WHERE BOUNDARY ACTUALLY SETS UP.

.MKX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SUNDAY INTO
SUNDAY EVENING...ZONES 46-47...51-52...56>60...62>72.

&&
Hazardous weather outlook, Jul 23, 11:30 AM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1130 AM CDT SAT JUL 23 2005

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1130 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING MAINLY OVER MARQUETTE COUNTY NORTH OF MONTELLO.  OVER
THE REST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.  DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY INTO SUNDAY EVENING...THE EXPECTED COMBINATION OF TEMPERATURES
IN THE MIDDLE TO UPPER 90S AND DEWPOINTS IN THE LOWER TO MIDDLE 70S
MAY RESULT IN DANGEROUS HEAT INDICES OF 105 TO NEAR 110.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL SOUTH CENTRAL AND SOUTHEAST
WISCONSIN SUNDAY NIGHT INTO TUESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING INTO FAR SOUTHERN
WISCONSIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-241000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
1130 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON OR EVENING. HIGH WINDS AND HAIL ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING
INTO FAR SOUTHERN WISCONSIN ON MONDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY BE MET TUESDAY AND WEDNESDAY DUE
TO WINDS AND WAVES.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

HENTZ

In the hours before

Local storm report, Jul 23, 2:21 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
221 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     OXFORD                  43.78N 89.56W
07/23/2005  55 MPH           MARQUETTE          WI   TRAINED SPOTTER

            50 TO 60 MPH WINDS

&&

PJS
Local storm report, Jul 23, 2:36 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND GST     2 WSW MONTELLO          43.78N 89.37W
07/23/2005  50 MPH           MARQUETTE          WI   TRAINED SPOTTER

&&

PJS
Local storm report, Jul 23, 2:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     GREEN LAKE              43.84N 88.96W
07/23/2005  54 MPH           GREEN LAKE         WI   TRAINED SPOTTER

&&

GDAVIS
Local storm report, Jul 23, 3:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
303 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     4 N PORTAGE             43.61N 89.47W
07/23/2005                   COLUMBIA           WI   TRAINED SPOTTER

            40 FOOT TALL ELM TREE...1 FOOT IN DIAMETER DOWN.

0245 PM     TSTM WND DMG     PARDEEVILLE             43.53N 89.30W
07/23/2005                   COLUMBIA           WI   TRAINED SPOTTER

            SHINGLES OFF ROOF...60-70 MPH WIND GUSTS.

0245 PM     TSTM WND DMG     MARQUETTE               43.74N 89.14W
07/23/2005                   GREEN LAKE         WI   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

&&

GDAVIS
Local storm report, Jul 23, 3:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
309 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     BEAVER DAM              43.46N 88.84W
07/23/2005                   DODGE              WI   TRAINED SPOTTER

            TREES DOWN.

&&

GDAVIS
Local storm report, Jul 23, 3:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     1 S RIPON               43.83N 88.84W
07/23/2005  50 MPH           FOND DU LAC        WI   TRAINED SPOTTER

&&

GDAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:53 PM CDTSevere Thunderstorm WarningMKXSauk67 min
Jul 23, 1:29 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane46 min
Jul 23, 1:57 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette63 min
Jul 23, 2:30 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk44 min
Jul 23, 2:43 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac32 min
Jul 23, 2:51 PM CDTSevere Thunderstorm WarningMKXDane54 min
Jul 23, 3:01 PM CDTTornado WarningMKXDodge29 min
Jul 23, 3:05 PM CDTSpecial Marine WarningMKX85 min
Jul 23, 3:11 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan42 min
Jul 23, 3:16 PM CDTSevere Thunderstorm WarningMKXJefferson44 min
Jul 23, 3:23 PM CDTSevere Thunderstorm WarningMKXDodge22 min
Jul 23, 3:29 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha53 min
Jul 23, 3:46 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth60 min
Jul 23, 3:50 PM CDTSpecial Marine WarningMKX85 min
Jul 23, 4:01 PM CDTSevere Thunderstorm WarningMKXRock29 min
Jul 23, 4:09 PM CDTTornado WarningMKXKenosha, Racine, Walworth21 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.